The dimensions of some self-affine limit sets in the plane and hyperbolic sets

Mark Pollicott, Howard Weiss

Research output: Contribution to journalArticlepeer-review

31 Scopus citations


In this article we compute the Hausdorff dimension and box dimension (or capacity) of a dynamically constructed model similarity process in the plane with two distinct contraction coefficients. These examples are natural generalizations to the plane of the simple Markov map constructions for Cantor sets on the line. Some related problems have been studied by different authors; however, those results are directed toward generic results in quite general situations. This paper concentrates on computing explicit formulas in as many specific cases as possible. The techniques of previous authors and ours are correspondingly very different. In our calculations, delicate number-theoretic properties of the contraction coefficients arise. Finally, we utilize the results for the model problem to compute the dimensions of some affine horseshoes in ℝn, and we observe that the dimensions do not always coincide and their coincidence depends on delicate number-theoretic properties of the Lyapunov exponents.

Original languageEnglish (US)
Pages (from-to)841-866
Number of pages26
JournalJournal of Statistical Physics
Issue number3-4
StatePublished - Nov 1 1994

All Science Journal Classification (ASJC) codes

  • Statistical and Nonlinear Physics
  • Mathematical Physics


Dive into the research topics of 'The dimensions of some self-affine limit sets in the plane and hyperbolic sets'. Together they form a unique fingerprint.

Cite this